Two years on and still on 15mg prednisolone

Hi, Trying the seven days 15mg one day 14 mg etc, and am down to four days 15 and one day 14. and had another wobble!

I have been up and down with the dose so many times (got down to 10 once) and each time ended up with a flair.

Last night woke up soaking wet (sweat not wee in case your thinking) and this morning suffering pain in legs and hips and neck.

I cannot continue like this indefinitely so I think l will continue on this plan to see what happens but little concerned due to my osteopenia and what these steroids have been doing to me.

I read on this site about so many people either getting off steroids after such a long time or down to single figures. What Am I DOING WRONG?.. is this common or am l just unlucky!

9 Replies

  • Mike, it's so easy to blame ourselves, but you are certainly not doing anything wrong - nothing is cast in stone as far as treating PMR is concerned, and what suits one certainly may not suit another. The idea of tapering very slowly over about 7 weeks can help us to spot more easily where the inflammation might be resurfacing so enabling us to return quickly to the point where we were last comfortable. For you this sounds as though it might be 15mg for the moment, or you can try just returning to 5 days 15 and 2 days 14 and mark time there to see if that will help. If you are being treated by your GP only, then you should ask for referral to a rheumatologist in view of the continuous difficulty in reducing.

  • Thank you Celtic, better stay on 15mg for a few days and start again to reduce.

    I have been referred to my hospital for an appointment to see a Rheumatologist but don,t have too much faith in them as I gave up when told by a junior Doctor that as long as l can raise my arms above my head l could,nt possibly have PMR, without this site l would be at a loss to know what to do.

    Thank you Celtic l will certainly follow your advice.


  • I don't know how you have tried reducing - but read this and see what you think:

  • Hi PMRpro, seen your thread and it's the reduction method I'm trying.

    Perhaps it is steroid withdrawal so l will persevere and see what happens.

    I have got a cold and a bit of a chesty thing going on at the moment so perhaps the timing is not right for reducing? I will give it a go and see how I get on.

    Sorry if I seem to have everything wrong with me but people keep telling me I look a picture of health and don't look my age, these steroids sometimes make you feel like an Inposter.

  • Mike, now that you have mentioned having a cold and a chest problem, you have the answer as to why you are experiencing a bit of a flare. It is never a good idea to reduce your steroid dose if you have any infection or virus hanging around and, in fact, some people find they have to increase their dose slightly until they feel better. So, better not to "persevere" with the reduction, far better to go back to at least 15mg and stay there until you are well. Meanwhile, lots of hot lemon, honey and glycerine - preferably Manuka honey, and fresh garlic on some hot buttered toast....if you like garlic that is! Hope you soon feel better.

  • Has anyone suggested adding methotrexate? It might be helpful after 2 years still at 15mgs. I've been taking it for 18 months - now down to below 10mgs so I'm stopping it and trying Pred alone again.

  • Hi Saxjody, my wife's on methotrexate for her RA but l am not sure if l could tolerate it as l have a bad reaction to a lot of med.

    The Prof suggested lefloenomide ( not sure about spelling) and l may end up giving that a go.

    Good luck with your reduction and bear in mind that dropping below 10 can be tricky.


  • I would read up on methiotrexate so you can suggest it to the rheumatologist when you get your appointment . I am being prescribed it as a way of sparring the amount of prednisilone I take. I seem to be lucky in that it has not so far caused me any side effects, unlike the prednisilone. It may not be right for you but you can at least ask and we are all individuals who tend to respond to things differently. Good luck

  • Hi Sallyaches, it may be that l will have to consider taking something alongside the prednisolone, can l ask you how long you have been on pred, what dose? and what made your Doctor decide you needed methotrexate.


You may also like...